Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 37, NWS Midland/Odessa, TX

June 7, 2023Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 7, 2023, 8:15 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2023, 8:15 PM MDT (02:15 UTC)
Expired
Jun 7, 2023, 11:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Lubbock radar (KLBB), 139 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

965 
WGUS54 KMAF 080215
FFWMAF
NMC025-080515-
/O.NEW.KMAF.FF.W.0037.230608T0215Z-230608T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
815 PM MDT Wed Jun 7 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Eastern Lea County in southeastern New Mexico...

* Until 1115 PM MDT.

* At 815 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen with isolated areas east of Tatum receiving near 3 
  inches. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hobbs, Lovington, Eunice, Jal, Tatum, Humble City, Monument, 
  Nadine, Eunice Airport, McDonald, Jal Airport, Lea County Regional 
  Airport, Industrial Airpark, Knowles, Oil Center, Gladiola, Tatum 
  Airport and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3280 10306 3200 10308 3201 10337 3341 10336
      3342 10306 3340 10306 3339 10306 3334 10306
      3329 10306 3326 10306 3324 10306 3304 10306
      3300 10306 3289 10306 3287 10306

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
829 
WGUS74 KMAF 080309
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
909 PM MDT Wed Jun 7 2023

NMC025-080515-
/O.CON.KMAF.FF.W.0037.000000T0000Z-230608T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
909 PM MDT Wed Jun 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT THIS 
EVENING FOR EASTERN LEA COUNTY...

At 909 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hobbs, Lovington, Eunice, Jal, Tatum, Humble City, Monument, 
  Nadine, Eunice Airport, McDonald, Jal Airport, Lea County Regional 
  Airport, Industrial Airpark, Knowles, Oil Center, Gladiola, Tatum 
  Airport and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3280 10306 3200 10308 3201 10337 3341 10336
      3342 10306 3340 10306 3339 10306 3334 10306
      3329 10306 3326 10306 3324 10306 3304 10306
      3300 10306 3289 10306 3287 10306

FLASH FLOOD...RADAR INDICATED

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 5:27 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 7, 5:27 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Wed Jun 7 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 113 PM CDT Wed Jun 7 2023

An upper jet supporting low pressure over California is currently
directed across northern Mexico with a jet max entering far West
Texas. Lift associated with the jet should cause scattered showers
and thunderstorms to develop...initially in the Guadalupe and
Davis mountains over the next couple of hours, then spreading east
into the adjacent plains, Permian Basin, and Trans Pecos. Shear
and instability are enough to support a marginal threat for large
hail, strong winds, and very heavy rain that could create local
flooding problems in areas with poor drainage or are low lying.

We have to enjoy the below normal temperatures today because they
are the last we will see for a while. High pressure over Mexico
builds north and asserts itself as 500mb heights rise from 580dam
today to 584dam Thursday. This combined with westerly winds take
highs into the 90s tomorrow with the upward trend only beginning.

Hennig

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 113 PM CDT Wed Jun 7 2023

After below-normal temperatures for the start of June, we are
flipping to the other extreme with above normal highs beginning
this weekend and continuing through the long term period. On
Friday, the upper ridge which has been comfortably sitting to our
west will shift over Texas in response to an upper low over NV,
increasing thickness for the area. This, along with consistent
southerly surface flow, will produce temperatures in the 90s and
100s through next week. Areas along the Trans Pecos could see
triple digit temperatures as early as Friday or Saturday while
much of the Permian Basin will hit triple digits sometime Sunday
through Tuesday. In terms of precipitation, the long term looks
dry with the exception of late Friday as the ridge shifts east and
a disturbance moves across. This could potentially bring a few
thunderstorms to the eastern Permian Basin and lower Trans Pecos,
but confidence is low of anything more widespread so will just
maintain minimal POPs for this time period to account for the
uncertainly. There is a non-zero chance of an isolated
thunderstorm developing off the Guadalupe and Delaware Mountains
any afternoon next week which shouldn't make it beyond the higher
terrain, but otherwise, a the long term is dry.

A little climatology fun...the current forecast has the first
triple digit day for Midland Int'l Air and Space Port this year
as being Sunday, June 11th. Since 1990, the average date of the
first 100+ degree day is May 22nd, so if we hit triple digits on
Sunday, that will be around 20 days later than our average. In the
1990-present time frame, the latest date we ever hit triple
digits at Midland Int'l occurred in 1992 which was July 1st and
the earliest was in 2012 on April 25th!

-Zuber

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Wed Jun 7 2023

Scattered thunderstorms are ongoing at issuance near CNM/PEQ/FST,
and thus have included VCTS/TEMPO mention at those terminals, as
well as HOB, early in the period to account for storms. Erratic
gusty winds, lightning, hail, and MVFR conditions in heavy rain
are possible with storms that impact area terminals. Will monitor
and amend as needed this evening, particularly if activity looks
to move east and impact INK/MAF. Outside of storms, VFR conditions
will prevail and winds will generally be E/SE through tonight,
then shift to the S/SW on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  92  65  98 /  40   0   0   0
Carlsbad                 59  94  62  97 /  40   0   0   0
Dryden                   65  94  68 100 /  50  10   0   0
Fort Stockton            61  94  67  98 /  50   0   0  10
Guadalupe Pass           59  86  64  88 /  20   0   0   0
Hobbs                    57  91  62  94 /  70   0   0   0
Marfa                    52  89  55  91 /  50   0   0  10
Midland Intl Airport     62  94  66  97 /  50   0   0   0
Odessa                   62  94  68  98 /  50   0   0   0
Wink                     61  97  65 100 /  60   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....88
AVIATION...84
Hazardous weather outlook, Jun 7, 12:14 PM MDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
114 PM CDT Wed Jun 7 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low potential of severe storms this afternoon and evening
across all of West Texas and Southeast New Mexico. Any severe storms
that do develop will be accompanied by large hail and/or damaging
winds. Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 7, 5:31 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
531 PM MDT Wed Jun 7 2023

NMZ028-080015-
Eddy County Plains NM-
531 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of central Eddy County
through 615 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad North, or near Carlsbad, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, Otis,
Cavern City Air Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3228 10435 3261 10433 3272 10395 3221 10399
TIME...MOT...LOC 2331Z 272DEG 9KT 3246 10424

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Jun 7, 6:01 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
701 PM CDT Wed Jun 7 2023

TXZ274-080045-
Reeves County Plains TX-
701 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of west central Reeves
County through 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Toyah, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pecos, Toyah and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 7 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3124 10404 3154 10359 3123 10340 3111 10393
      3115 10397
TIME...MOT...LOC 0001Z 249DEG 24KT 3122 10393

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Jun 7, 6:08 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT Wed Jun 7 2023

NMZ028-034-TXZ059-273-274-080100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-
708 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southeastern Eddy,
southwestern Lea, northwestern Reeves, northeastern Culberson and
northwestern Loving Counties through 800 PM CDT/700 PM MDT/...

At 708 PM CDT/608 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Red Bluff Reservoir, or 25 miles
northwest of Mentone, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Bluff Reservoir and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3177 10415 3191 10421 3203 10410 3218 10406
      3238 10368 3203 10347
TIME...MOT...LOC 0008Z 232DEG 16KT 3201 10385

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Local storm report, Jun 7, 6:58 PM MDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
758 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Hail             3 WNW Longfellow        30.18N 102.69W
06/07/2023  E1.75 inch       Pecos              TX   Trained Spotter

&&
Local storm report, Jun 7, 7:22 PM MDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
822 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Hail             1 WSW Andrews           32.32N 102.57W
06/07/2023  E1.00 inch       Andrews            TX   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jun 7, 7:41 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
841 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     Hail             2 WNW Longfellow        30.17N 102.67W
06/07/2023  M2.00 inch       Pecos              TX   Storm Chaser

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:41 PM MDTSevere Thunderstorm WarningMAFEddy, Lea64 min
Jun 7, 7:25 PM MDTSevere Thunderstorm WarningMAFLea65 min
Jun 7, 7:51 PM MDTSevere Thunderstorm WarningMAFLea54 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.